Results 1 to 3 of 3

Thread: topiromate

  1. #1

    topiromate

    Has anyone been on topirmate or topomax and has it helped and what dose. Also does any one take risperdone? The pain specialist put me on them. I know the risperdone helps me sleep. I seem to be just be making it and the pain driving me crazy!

  2. #2
    Junior Member
    Join Date
    May 2011
    Location
    Woodstock, GA
    Posts
    9
    Steve- sorry, I haven't been on that one, YET. I've been researching meds like this though. It's in the same family of 1st & 2nd generation anti-seizure meds. I'm not a doc, and I'm not saying I know everything about pain etiology, but I've done a ton of reading, distance learning, and researching my SCI Pain going on 30 years. Anti-seizure meds can be awesome, if you don't have issues with side effects. Usually, you gotta give it a good month of getting used to, no matter the med. I know it's hard, but patience can be rewarded.

    I don't know how much you know about your pain, but SCI/Neuropathic pain can be alleviated by changing the polarization through our pain receptor system going into the spinal cord- most of these being either Calcium channels or Sodium channels, and increasing GABA (good) and decreasing Glutamate (glutamate is bad- causing more pain). GABA is a chemical released by your brain, that calms you, and can be very beneficial with pain. Benzos like Xanax, Valium increase GABA as well. Again, I have no experience with this med, but you can google that. Based on my general knowledge of these kinds of meds, depending on the dose, should be good for helping you sleep as well. Everybody's pain is different, but good luck!!

    FYI, Here are my notes from a lecture on Trigeminal Neuralgia:
    Topiramate (TPM): It blocks voltage-gated Na+ (Sodium channels), also blocks Kainate & AMPA sub-types of thr Glutamate (non-NMDA) receptor. It also enhances GABA-a receptor actions by interaction with a non-benzodiazapine receptor.

  3. #3
    Senior Member
    Join Date
    Jan 2009
    Location
    New Milford, Pa.
    Posts
    640
    Steve,
    I went on it for a few weeks and started to have major gum/teeth problems. Doctor said one of the side effects is rottingthe gums. Be careful. It didn't do anything for my nerve pain either. I went off of it and my gums were fine. I wish you well.

Posting Permissions

  • You may not post new threads
  • You may not post replies
  • You may not post attachments
  • You may not edit your posts
  •